Loss of Dog Sight
by Darlene Faris
Reader Question: Cause of Dog Vision Loss
My 13 year old Golden Retriever had gradual loss of sight over a six month period. Eyes appear to be hazy. During that time he had a number of hot spots that became infected.
Was seen by a vet on a couple of occasions. Second visit included a senior blood work up and a pressure test for glaucoma. Everything came back fine. He was given drops for the eyes and Prednisone for the skin. The drops did not appear to make a difference but the Prednisone appeared to make a big improvement in his vision. When he stopped taking the Prednisone, the loss of sight came back.
What do you think it could be and is it harmful for him to take Predisone for a long period of time or are there other alternatives?Suggestions from our Veterinarian on Dog Eyesight Vision Loss
Based on your description, it does not sound as if your dog has had a complete work-up for his eye problems. The haziness could be just a normal aging change commonly seen in older dogs called lenticular sclerosis, or it could be associated with the loss of sight that you are noticing (e.g. from cataracts or corneal opacities). If your dog were my patient, I would want to perform a complete ophthalmological exam, run a tear test to check for dry eye, and perform a corneal stain to look for ulcers, in addition to the pressure test for glaucoma that was already run.
If an inflammatory disorder is to blame for your dog’s poor eyesight, it is possible that the prednisone helped, but long term use of prednisone can have some very significant adverse effects. Therefore, I wouldn’t recommend its continued use unless you knew exactly what you were treating and determined that there were no other alternative treatments and/or the benefits of continued prednisone use outweighed the risks.
Jennifer Coates, DVM
Click here to post comments
Join in and write your own page! It's easy to do. How? Simply click here to return to Eye Infection.